Extreme Cold/Wind Chill, Kittson
- When
- December 24, 6:00 PM CST to December 26, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A frigid air mass settled over the Northern Plains, with morning lows on the 25th ranging from 10 below to 25 below zero. On the morning of the 26th, temperatures ranged from 15 below to 30 below zero.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A frigid air mass settled over the Northern Plains, with morning lows on the 25th ranging from 10 below to 25 below zero. On the morning of the 26th, temperatures ranged from 15 below to 30 below zero. Winds throughout the period ranged from 5 to 15 mph, which resulted in wind chill values from 40 below to 45 below zero at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 24, 3:15 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CST Sun Dec 24 2017
.SHORT TERM...(This evening through Monday)
Issued at 315 PM CST Sun Dec 24 2017
The few remaining snow showers have slipped into the far southern
Red River Valley and adjacent areas of west central Minnesota.
These should exit off to the southeast in the next few hours,
leaving just a dusting of snow. The rest of the night into Monday
will be very cold, with 5 to 15 mph northwest winds. Therefore
dangerously cold wind chills will become the main issue. Have
issued wind chill warnings and advisories tonight through Monday.
.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CST Sun Dec 24 2017
A broad upper trof will be in place over the area...with the coldest
air in place over Ontario. Northerly flow associated with surface
high pressure will keep the arctic air locked in at least through
Tuesday night...with bitter cold wind chills expected to continue.
By late Wednesday, expect a bit of temperature modification with
moderate ridge amplification over the northern Plains and surface
return flow. Will see chances for precipitation increase as a low
pressure system moves in from the west. Otherwise, another shot of
arctic air is forecast behind the system...with a return to bitter
cold temperatures and wind chill values through the end of the
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CST Sun Dec 24 2017
Clouds are going to be the main aviation challenge. Models are
showing a little less cloud cover, so have gone with SCT clouds
for most locations throughout the 24 hour TAF period. Wind speeds
will stay on the lower end.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from midnight tonight to noon CST Tuesday
for NDZ038-039-049-052-053.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for NDZ006>008-014>016-024-026>030-054.
MN...Wind Chill Advisory from midnight tonight to noon CST Tuesday
for MNZ003-027>032-040.
Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for MNZ001-002-004>009-013>017-022>024.
&&
SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...GodonHazardous Weather Outlook National Weather Service Grand Forks ND 339 PM CST Sun Dec 24 2017 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-252145- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County- 339 PM CST Sun Dec 24 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dangerously cold wind chills are expected through the period, dipping into the 40 below to 45 below zero range. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerously cold wind chills will continue to be a problem for much of the week, mainly at night and during the morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-027>032-040-NDZ038-039-049-052-053-252145- Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 339 PM CST Sun Dec 24 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Very cold wind chills are expected through the period, dipping into the 25 below to 40 below zero range. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerously cold wind chills will continue to be a problem for much of the week, mainly at night and during the morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
23 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725553, 725554, 725555, 725556, 725557, 725558, 725559, 725560, 725561, 725562, 725563, 725564, 725565, 725566, 725567, 725568, 725569, 725570, 725571, 725572, 725573, 725574, 725575.